Minnesota, 2012

Heavy Snow in Minnesota, January 27, 2012

January 27, 2012 · NWS FGF · 2 events in 2 counties and zones

A band of heavy snow fell along a thin line from north of Devils Lake, North Dakota, eastward into portions of Western Marshall and Western Polk counties of Minnesota. Six to ten inches of snow fell, with the Lankin and Pisek areas of North Dakota reporting the ten inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A band of heavy snow fell along a thin line from north of Devils Lake, North Dakota, eastward into portions of Western Marshall and Western Polk counties of Minnesota. Six to ten inches of snow fell, with the Lankin and Pisek areas of North Dakota reporting the ten inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 9:00 PM CST, 6 hours earlier.

Area forecast discussion, Jan 26, 9:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
900 PM CST THU JAN 26 2012

.DISCUSSION...
INTERESTING SYSTEM COMING UP AND STILL MANY DOUBTS ABOUND ON TRACK
AND JUST HOW MUCH SNOW WILL FALL. SATELLITE AND RADAR SHOWS MAIN
PRECIP CONCENTRATION IN SRN SASK STILL IN AN AREA OF FEW WEATHER
OBS. OUT AHEAD OF MAIN VORT MAX IS AREA OF WARM ADV PRECIP FROM
MINOT TO BISMARCK. ECHOES IMPRESSIVE ON RADAR BUT SFC REPORTS FEW
AND A MIX OF -RA/SN OUT IN THAT AREA WHERE TEMPS ARE WARMER. FEEL
OVERALL MODELS OVER DOING PRECIP EARLY ON AS INITIAL PRECIP WILL
HAVE TO TAKE TIME TO SATURATE BEFORE REACHING THE GROUND.

HRRR/RUC/18Z NAM ARE THE NORTHERN SOLN WITH MAIN PRECIP FROM SE
SASK ACROSS THE TURTLE MOUNTAINS TO NEAR GRAND FORKS-BEMIDJI.
ECMWF/GFS/GEM A BIT FARTHER SOUTH MORE OF A MINOT-MAYVILLE-PARK
RAPIDS LINE. REGARDLESS OF TRACK POTENTIAL IS THERE LATE
TONIGHT/FRI AM FOR A PERIOD OF MODERATE SNOW IN A NARROW AREA AS
GFK TIME/HEIGH INDICATES GOOD OMEGA AT 12Z IN A SATURATED
ENVIRONMENT BUT OMEGA IS A BIT HIGHER THAN TRUE PRIME SNOW GROWTH
REGION. THUS TAKING THE GFS/NAM AND HALVING THEIR PRECIP FROM 18Z
MODEL RUNS WOULD GIVE AN INCH OR TWO OF SNOW IN FOCUSED AREA JUST
NORTH OF SFC LOW TRACK. APPARENT SFC LOW BASED ON WIND FIELDS JUST
NORTHWEST OF CROSBY NORTH DAKOTA AND THIS MAY WELL TRACK A BIT
NORTH OF GFS POSITION CLOSER TO 18Z NAM IDEA OF HAVING LOW JUST
NORTH OF FARGO AT 12Z. ALL IN ALL....KEPT 60 POPS WE HAD GOING
LATER TONIGHT INTO THE GFK-FAR AREAS. SNOW AMTS WE HAVE LOOK OK
ATTM....AS TOO EARLY TO TELL ANY BANDING AREAS. 700 MB
FRONTOGENESIS IS QUITE STRONG JUST NORTH OF SFC LOW FOR A
TIME...SO AS MENTIONED A QUICK BURST OF MODERATE SNOW VERY
POSSIBLE WITH A HIGH END SNOW AMT 2-3 INCHES PSBL IN A SMALL AREA.
THIS WOULD BE BLO ADVISORY CRTIERIA. ANY GUSTY WINDS FROM THE
NORTHWEST WILL TRAIL THE SNOW AREA FRIDAY AS THE SYSTEM MOVES AWAY
QUICKLY.

&&
,AVIATION...
WENT WITH IDEA OF MVFR CIGS AND VSBYS IN LIGHT SNOW TO SPREAD INTO
DVL REGION BY 08-09Z AND THE RED RIVER VALLEY (GFK-FAR) 10-12Z
THEN INTO BEMIDJI 14Z OR SO. EXACT VSBYS OF COURSE QUITE HARD TO
TELL.

&&

.PREV DISCUSSION... /ISSUED 324 PM CST THU JAN 26 2012/

SHORT TERM...

THE MAIN FORECAST HEADACHE FOR THE PERIOD IS WHERE AND HOW MUCH
SNOW FALLS TONIGHT AND TOMORROW.

A SHORTWAVE TROUGH CURRENTLY MOVING INTO ID/MT WILL MOVE OUT INTO
ND TONIGHT...WITH A WEAK SFC LOW MOVING OUT INTO OUR SOUTHERN CWA.
THERE HAS BEEN QUITE A BIT OF VARIATION AS TO HOW THE MODELS ARE
HANDLING THE EXACT TRACK OF THE SYSTEM. THE 12Z AND 18Z RUNS NAM
HAVE TAKEN A MORE NORTHERLY TRACK...WITH THE 18Z DROPPING NEARLY
0.3 OF LIQUID OVER GFK AT 12Z FRIDAY. THE GFS HAS BEEN
CONSISTENTLY TAKING THE SYSTEM ON A MORE SOUTHERN TRACK...WITH THE
HIGHEST QPF IN THE SOUTHERN CWA. THE ECMWF AND GEM HAVE BEEN GOING
FOR THE MORE NORTHERN SOLUTION. SREF PLOTS OF THE LOW CENTER AT
12Z SHOW A RANGE FROM SOUTH OF ABERDEEN SD TO NEAR GFK. CONFIDENCE
IN ANY ONE SOLUTION IS NOT HIGH AT ALL. THE SYSTEM LAST WEEKEND
TRENDED FURTHER SOUTH THAN EXPECTED...BUT THIS CURRENT ONE HAS
MORE MOISTURE TO WORK WITH. WENT WITH A COMPROMISE OR BLEND AND
EXPANDED THE HIGHER POPS FURTHER NORTH...ALTHOUGH KEPT FAIRLY HIGH
POPS...IN THE SOUTHERN COUNTIES ALSO. INCLUDED A FAIRLY BROAD AREA
OF 1 TO 2 INCHES OF SNOW ACCUMULATION THROUGH TOMORROW EVENING.
HOWEVER...IF THE VERIFICATION IS CLOSER TO THE NAM WILL HAVE TO
WATCH OUT AS IT HAS A BAND OF 4 INCHES PLUS OVER THE NORTHERN
CWA.

THE FIRST SHORTWAVE TROUGH WILL MOVE EAST INTO MN BY FRIDAY
AFTERNOON...WITH ANOTHER SHORTWAVE ADVANCING INTO ND BEHIND IT.
THE SECOND SHORTWAVE WILL DIG INTO WI FRIDAY NIGHT AND SHOULD HELP
AMPLIFY THE FLOW. THUS...WHILE TEMPERATURES WILL BE STILL WELL
ABOVE AVERAGE FRIDAY EVEN WITH CLOUDS...FRIDAY NIGHT AND SATURDAY
SHOULD SEE A COOL DOWN START. 850MB TEMPS WILL DROP DOWN BELOW -10
C...ALTHOUGH WEST WINDS WILL PROVIDE A BIT OF DOWNSLOPE. CONTINUED
TO KEEP FRIDAY NIGHT LOWS IN THE TEENS AND HIGHS IN THE UPPER
TEENS TO MID 20S IN THE SOUTH.

ANOTHER WEAK SHORTWAVE WILL MOVE DOWN DURING THE DAY ON
SATURDAY...AND THE NAM AND GFS ARE IN PRETTY GOOD AGREEMENT ON
BRINGING A SHOT OF SNOW TO MAINLY THE WESTERN AND SOUTHERN CWA AS
THE SHORTWAVE DIGS DOWN. BUMPED UP POPS A BIT INTO THE 30-40
PERCENT RANGE IN THE WESTERN COUNTIES. THE SHORTWAVE WILL CONTINUE
TO AMPLIFY THE NORTHWESTERLY FLOW AND FUNNEL COLD AIR DOWN INTO
THE AREA. WITH THE COLD AIR ADVECTION...LOWS SHOULD DROP TO NEAR
ZERO BY SUNDAY MORNING. THE SFC HIGH WILL MOVE EAST DURING THE DAY
ON SUNDAY AND A LOW WILL GET GOING TO OUR NORTHWEST OVER CANADA.
HOWEVER...THE WARM AIR ADVECTION FROM THE SOUTHERLY WINDS WILL
KICK IN FAIRLY LATE IN THE DAY SO KEPT HIGHS IN THE TEENS FOR
SUNDAY. ANOTHER WEAK SYSTEM WILL BE APPROACHING...AND THINK THAT
IT WILL BE MAINLY WEST OF US UNTIL SUNDAY NIGHT...HOWEVER THERE IS
ENOUGH UNCERTAINTY TO INCLUDE SOME VERY LOW POPS OUT BY DEVILS
LAKE.

LONG TERM (MON-THU)...
MODELS CONTINUE TO AGREE WITH PREDOMINATELY ZONAL 500MB FLOW AND
WEAK SHORT WAVES FOR MUCH OF NEXT WEEK. UNDER THE ZONAL FLOW
SEASONABLY WARM THERMAL PROFILES EXIST RESULTING IN ABOVE NORMAL
TEMPS FOR THE END OF JAN BEGINNING OF FEB. BEST CHANCES FOR ANY
PRECIP APPEAR TO BE MONDAY NIGHT INTO TUESDAY AS MODELS AGREE WITH A
PASSAGE OF A SHORT WAVE SOMEWHERE ACROSS THE NORTHERN PLAINS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/JR
Hazardous weather outlook, Jan 26, 6:24 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CST THU JAN 26 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
624 PM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

LOW PRESSURE WILL MOVE THROUGH NORTH DAKOTA TONIGHT AND INTO
CENTRAL MINNESOTA ON FRIDAY. A BAND OF LIGHT SNOW WILL FALL ALONG
AND JUST NORTH OF THE LOW TRACK WITH 1 TO 2 INCHES COMMON. THE
MAIN THREAT AREA APPEARS TO BE MINOT TO GRAND FORKS-MAYVILLE THEN
TO BEMIDJI-PARK RAPIDS. THE SNOW AREA WILL REACH THE RED RIVER
AFTER 3 AM AND REACH NORTHWEST MINNESOTA AFTER 6 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL END FRIDAY MORNING FROM WEST TO EAST...ENDING IN THE
BEMIDJI-PARK RAPIDS AREA NEAR NOON. ADDITIONAL LIGHT SNOW IS
FORECAST OVER PARTS OF THE AREA SATURDAY WITH VERY LIGHT AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, West Marshall

When
January 27, 3:00 AM CST to 9:00 AM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, West Polk

When
January 27, 3:00 AM CST to 9:00 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355238, 355239.